Tennessee, 2021Winter Weather in Tennessee, February 6 to 7, 2021
February 6 to 7, 2021 · NWS HUN · 3 events in 3 counties and zones
Rain mixed with and changed over to snow quickly during the evening hours of the 6th as a strong upper level disturbance moved through the area. Temperatures dropped from the upper 30s to around 32 degrees once the precipitation changed to snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain mixed with and changed over to snow quickly during the evening hours of the 6th as a strong upper level disturbance moved through the area. Temperatures dropped from the upper 30s to around 32 degrees once the precipitation changed to snow. Snow accumulations of 1 to 3 inches were reported across portions of Franklin, Lincoln and Moore Counties. The accumulations were mostly on a grassy and elevated surfaces, although slick travel was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 6, 5:58 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 6, 5:58 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
558 PM CST Sat Feb 6 2021
.UPDATE...
For 00Z TAFS.
&&
.NEAR TERM...(Tonight)
Issued at 234 PM CST Sat Feb 6 2021
Clouds have increased throughout the day ahead of an upper-trough
currently moving into the lower-Mississippi Valley. Breezy ESE winds
and some peeks of sunshine have allowed us to warm into the upper
40s to lower across most of the region, while dry air below 700-850
mb has kept precipitation at bay for most of the afternoon so far as
the echoes on radar have been slow to make to the surface with
ceilings around 8-10 kft. Expect this to change by early this evening
as southerly winds will help advect in more low-level moisture and
subsequently help generate scattered light shower activity that will
move into the area from the south and west. This activity will become
widespread by the late evening and into the overnight hours as
dynamic lift increases from the approaching mid/upper-level trough
that will pass across the region roughly between 06-12z tonight.
Colder air will filter in behind the passage of the trough and
subsequently expect the terminal profile to cool enough to allow for
a change over to a rain/snow mix and/or all snow during this late
night window. With temperatures remaining at or just above freezing
in most areas don't expect much if any impacts, with accumulations of
one-inch or less mainly being combined to the ridge tops of
northeast Alabama and southern Middle Tennessee along the Cumberland
Plateau. For this reason, will maintain a Special Weather Statement
to highlight this as these accumulations should mainly be confined
to grassy or elevated surfaces. Any chance for precipitation will
come to an end by sunrise Sunday morning as dry air filters in
quickly behind the cold front.
.SHORT TERM...(Sunday through Tuesday Night)
Issued at 234 PM CST Sat Feb 6 2021
High pressure will quickly build into the Tennessee Valley in wake
of the passage of the mid/upper trough Sunday morning. Dry air will
quickly bring about an end to precipitation and eventually be able
to mix down and break-up the morning cloud cover. This will result in
a mostly sunny, but cold day with northerly winds will keep highs in
check and in the low to mid 40s in most locations. Expect a quick
change, however, as a subtropical ridge over south Florida will begin
to nose into the region from the south and east. The end result will
be a prevailing southwesterly fetch aloft and the advection of a
warm, moist air mass. As a result, expect at least partly sunny
conditions to develop during this period, with temperatures surging
back into the upper 50s to lower 60s each day. This is quite a stark
contrast to forecasts earlier in the week which brought an arctic
front and air mass into the region. Now, confidence is high in the
opposite happening -- with the front (and bitter cold air) remaining
stalled to our northwest.
.LONG TERM...(Wednesday through Friday)
Issued at 234 PM CST Sat Feb 6 2021
The extended forecast can be summed up in one word: uncertain. Major
differences exist between each of the long-range models on where the
arctic front will remain, when it will begin to move further to the
southeast into our area, and how modified the air mass will become.
The answers to these questions will have a huge impact on
temperatures, moisture, and subsequently weather type. There is a
large spread in the ensemble data (temperature ranges of 30-40
degrees in some cases) that will subsequently result in anything
from thunderstorms to a snow/wintry-mix during the middle to end of
the week. The trend over the last 3-4 model runs continues to support
milder temperatures Wednesday into Thursday, with the arctic front
still stalled to our northwest. The would support high temperatures
in the mid/upper 50s to lower 60s each day and with the advection of
a warm and modestly unstable air mass, a shot at some scattered
thunderstorms developing ahead of this boundary, especially on
Thursday.
It should be noted that the GFS (while a still cooler than the ECMWF
and its ensembles), has now trended milder as well and now supports
a mainly rain solution through Thursday evening, before an strong
upper-level trough Thursday night into Friday. This will result in a
change over from rain to snow during the late night and early morning
period Friday morning as temperatures plunge below the freezing mark
with the passage of the front. However, even with this colder
solution, the chance for wintry weather looks limited to maybe some
snow showers Thursday night into Friday, with accumulations being
much more limited in this scenario than highlighted in previous runs.
The ECMWF is a little less bullish on the magnitude of the colder
air mass and the available moisture to generate any wintry
precipitation on Friday. All in all, a lot of details still to work
through and as a result, confidence is still fairly low with respect
to this period. Stay tuned for future updates.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 558 PM CST Sat Feb 6 2021
VFR will deteriorate over the next few hours at KHSV and KMSL, as -SHRA
move over the terminal and possibly mix with light snow at times.
Then expect a period of SHRA later this evening, more likely to be
mixed with some snow. This will mainly occur between 2Z and 6Z at
KMSL and 4Z to 8Z at KHSV. During this period, CIGS or VSBYS could
become IFR. Neither period of wintry mix is expected to produce
accumulations that would affect operations at this time. However,
this last period of precipitation we will need to watch closely for
any amendments to this thinking. By 08Z at kMSL and 10Z at KHSV,
expect precipitation to move east of the area. A few gusts to 15 mph
are possible as winds become more northeasterly. MVFR CIGS should
linger until around 15Z at KMSL and 17Z at KHSV, before becoming VFR.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...KTW
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 6, 2:34 PM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
234 PM CST Sat Feb 6 2021
ALZ001>010-016-TNZ076-096-097-071200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
234 PM CST Sat Feb 6 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Rain will mix with or change to snow across southern middle
Tennessee and much of north Alabama overnight. The snow may
accumulate in the one half to one inch range atop the higher
elevations of southern middle Tennessee and northeast Alabama,
mainly during the overnight hours. A few slick spots may develop,
although much of the accumulation will be on grassy or elevated
surfaces.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Isolated to scattered thunderstorms will be possible Wednesday night
into Thursday across the Tennessee Valley.
Additional chances of snow exist Thursday night into Friday
morning, however, this situation is quite uncertain, and thus snow
accumulations impacts are not specified as of yet.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Winter Weather, Franklin
- When
- February 6, 9:00 PM CST to February 7, 6:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
Snow accumulations of around 1.0 inch was reported across most of the county, with 3.0 inches atop the Cumberland Plateau in Sewanee.
Winter Weather, Moore
- When
- February 6, 9:00 PM CST to February 7, 6:00 AM CST
- Where
- Moore forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
Snow accumulations of 0.8 inch was reported at 0.7 WNW of Lynchburg.
Winter Weather, Lincoln
- When
- February 6, 9:00 PM CST to February 7, 6:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
Snow accumulations ranged from 0.2 inches in southern Lincoln County up to 2.0 inches 4.0 ENE of Frankewing.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, February 6, 20214 deaths · 1 injured · 1 event
- Extreme Cold in Kansas, February 6 to 18, 20213 deaths · 25 events
- Cold in Wisconsin, February 6 to 7, 20211 death · 1 event
- Extreme Cold in South Dakota, February 6 to 17, 202126 events
- Winter Weather in Virginia, February 6 to 7, 202124 events
- Winter Weather in Tennessee, February 6 to 7, 202122 events
- Cold in Wisconsin, February 6 to 7, 202120 events
- Extreme Cold and Cold in Michigan, February 6 to 9, 202115 events
- Extreme Cold in Minnesota, February 6 to 11, 202115 events
- Winter Weather in North Carolina, February 6 to 7, 202113 events
- Extreme Cold in North Dakota, February 6 to 11, 202113 events
- Winter Weather in North Carolina, February 6 to 7, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939047, 939048, 939049.